New Mexico, 2022Hail in New Mexico, May 1, 2022
May 1, 2022 · NWS ABQ · 1 event in 1 county or zone
Low-level southeasterly return flow set up across eastern New Mexico again on May 1, 2022. With the dryline developed north-to-south across the plains, this helped to set the stage for the development of afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low-level southeasterly return flow set up across eastern New Mexico again on May 1, 2022. With the dryline developed north-to-south across the plains, this helped to set the stage for the development of afternoon thunderstorms. As the atmosphere destabilized, thunderstorms developed on the dryline before propagating northeast through the evening hours. While these thunderstorms prompted several Severe Thunderstorm Warnings, the only report received was penny-sized hail near Ragland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 4:18 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, May 1, 4:18 PM MST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
518 PM MDT Sun May 1 2022
.AVIATION...
00Z TAF CYCLE
The eastern plains are seeing isolated-scattered strong to severe
thunderstorms moving newd across the plains. Tempo IFR/MVFR impacts
from ltg, erratic gust winds, large hail, will favor areas in an area
b/w KCAO to KCVN to Fort Sumner Airport. Storms are expected to
progress eastward into TX this evening. LLWS will be a concern along
the central mtn chain overnight, most notably at KLVS. Smoke may also
reach some terminals in the northern mtns as well, but only have
mention at KLVS once more wly winds are expected Monday. Further west,
a large plume of bldu is impacting San Juan County near KFMN. So far
the worst of this plume is staying SE of the airport, but will
continue to monitor for any necessary amds. For all areas, strong SW
winds will continue for at least a few hours past sunset. Strong
westerly winds are expected to pick up relatively early Monday
morning b/w 15Z-17Z, with peak gusts of 30-40kts by Monday afternoon
and more bouts of bldu.
24
&&
.PREV DISCUSSION...258 PM MDT Sun May 1 2022...
...SEVERE WEATHER POTENTIAL THIS EVENING FOR EASTERN NEW MEXICO...
...PROLONGED CRITICAL FIRE WEATHER CONDITIONS...
.SYNOPSIS...
Somehow the atmosphere knew it was May 1st so naturally the eastern
plains of New Mexico have the potential for severe thunderstorms
while the rest of the state experiences critical fire weather
conditions. The severe weather potential includes large hail and
damaging winds. Critical fire weather conditions along with blowing
dust and wildfire smoke will continue Monday and Tuesday as a storm
system moves across the region. Winds will be stronger on Tuesday
before slowly dropping off through the end of the week. It will be
short lived as another storm system moves into the Rockies over the
weekend which will increase winds again.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Another windy, warm and very dry day across western and central New
Mexico, while low level moisture continues to stream into eastern
NM. The wind advisories in the west will continue through 800 PM
MDT. Meanwhile strong to severe thunderstorms will form in the east,
initially on the highlands then moving onto the plains. Storms will
mostly end by 900 PM MDT. Low level moisture will remain across the
east through the night into Monday morning, then it will dry out
significantly Monday afternoon, with critical fire weather
conditions and strong winds in the east, with wind advisories
probably needed. The west will remain dry and warm, but less wind
should limit critical fire conditions.
LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)...
Yet another upper level trough will move across the Rockies Tuesday
into Wednesday. Jet stream will increase allowing for 500mb winds at
50 knots and support some windy conditions at the surface. We are not
looking at high wind warning type of winds but certainly the
possibility of wind advisories. Red flag warnings for critical fire
weather conditions will be needed Tuesday but with winds decreasing
as a cold front moves through overnight into Wednesday, fire weather
conditions will be more elevated on Wednesday. The front will bring a
brief break to above normal temperatures on Wednesday but
temperatures will bounce back up above normal for the end of the week
given upper level ridging/height rises. We still want to emphasize
that conditions on Tuesday will be pretty rough for ongoing wildfires
like the Cerro Pelado and Calf Canyon where containment is not as
high as the Cooks Peak Fire. These are still ripe conditions for
further fire growth and any fire starts to make large runs. The
impacts from blowing dust and smoke cannot be understated either as
anyone with respiratory issues will have breathing problems.
GFS and ECMWF ensemble means still showing some timing differences
with the trough coming up next weekend in the Saturday/Sunday time
frame. This trough looks to set up anywhere from the Pac NW through
the C Rockies. GEFS is faster with the trough bringing into to NM by
Monday May 9. Lowering heights that become more packed together will
increase the upper level wind flow and support higher winds at the
surface. ECMWF ensemble is slower with the trough over Utah but still
supporting high winds. It just may mean these higher winds hold on
into May 10th. It is a way out but the overall message here is that
critical fire weather conditions, high winds, blowing dust, etc are
here to stay for the first week of May. Each day we need to take care
to take every precaution necessary to prevent wildfires.
Unfortunately this pattern is not supporting any kind of
precipitation for the state and if so, it won't be much.
CHJ/39
&&
.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT THROUGH 10 PM MDT SUNDAY FOR ALL AREAS
EXCEPT THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS,
LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...
...RED FLAG WARNING IN EFFECT 10 AM MONDAY MORNING THROUGH 8 PM MDT
MONDAY EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS, NORTHEAST
HIGHLANDS, AND SANDIA, MANZANO, AND GALLINAS MOUNTAINS DUE TO STRONG
WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY LATE MORNING THROUGH
TUESDAY EARLY EVENING FOR ALL AREAS DUE TO STRONG WINDS, LOW
RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...
Critical fire weather conditions have made their return today across
central and western NM as a slowly approaching upper-level low
pressure system tracks across the central Rockies. Meanwhile the
east will have strong to severe thunderstorms! The moisture in the
east will remain through tonight, then westerly flow Monday will
bring in much drier air to the east, with critical fire weather
conditions along and east of the central mountain chain. Another
upper level storm will cross Tuesday with widespread strong winds
and very dry conditions. A Fire Weather Watch has been issued for
all areas Tuesday. Critical conditions in the east are expected
Wednesday, then less wind should give us a break Thursday and
Friday. But stronger winds and drier conditions return next weekend.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for the following
zones... NMZ101>103-105>107-109.
Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ101>109.
Wind Advisory until 8 PM MDT this evening for the following zones...
NMZ201-202-205-223-227>229.
Red Flag Warning from 10 AM to 8 PM MDT Monday for the following
zones... NMZ103-104-107-108.
&&
In the hours before
Special weather statement, May 1, 2:47 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Sun May 1 2022
NMZ236-012215-
Roosevelt County-
347 PM MDT Sun May 1 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
ROOSEVELT COUNTY THROUGH 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Crossroads, or 21 miles northeast of Tatum, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Causey and Lingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
&&
LAT...LON 3357 10328 3393 10320 3390 10305 3357 10306
TIME...MOT...LOC 2146Z 206DEG 37KT 3353 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ShoemakeHail, Quay
- When
- May 1, 5:31 PM MST to 5:38 PM MST
- Where
- Quay County, 4.13 mi NNW of Ragland
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.870, -103.780
A CoCoRaHS observer near Ragland reported 0.75 inch hail as a strong thunderstorm tracked through the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012327.